Norco is a prescription painkiller that contains both hydrocodone (which is an opioid) and acetaminophen. This drug is prescribed to treat moderate to severe pain, and is a safe and effective addition to the healing process when taken correctly. However, due to its ability to produce a powerful high, Norco has become a popular substance of abuse and can lead to a lasting addiction.
Learn about Norco addiction and abuse
If you take Norco outside of the guidelines recommended by your doctor, or for recreational purposes, you put yourself at risk for developing an addiction. And because of the way Norco interacts with pleasure sensors in the brain, quitting your Norco use without professional support is difficult.
If you or someone you care about has developed an addiction to Norco, know that there is hope. With help from the specialized programming at Duffy’s, you can rid your life of Norco abuse, and regain control of your future.
Norco addiction statistics
A 2017 report by the United States Department of Health and Human Services (HHS) highlighted the following statistics:
- As many as 1 in 4 people who receive prescription opioids long-term for noncancerous pain in primary care settings struggle with addiction.
- Every day, more than 1,000 people are treated in emergency departments for misusing prescription opioids.
- Each day, according to the Centers for Disease Control and Prevention, more than 140 Americans die from drug overdoses, 91 specifically due to opioids.
- In 2014, almost 2 million Americans abused or were dependent on prescription opioids.
Causes and risk factors for Norco addiction
Your risk for Norco abuse and addiction can be influenced by several factors, including the following:
- Family history of addiction or mental illness
- Personal history of addiction or mental illness
- Suffering an injury that was treated with Norco
- Easy access to Norco
- Early exposure to drug and/or alcohol abuse
- Being surrounded by peers who use Norco or other substances
Signs and symptoms of Norco addiction
The following signs and symptoms of Norco abuse may indicate that a person has a problem with this drug:
- Using Norco even when it is clearly dangerous to do so, such as prior to operating a vehicle
- Trying but being incapable of ending one’s Norco abuse
- Attempting to borrow or steal Norco that has been prescribed to someone else
- Withdrawing from family and friends
- Lying, secrecy, or deception regarding actions and whereabouts
- Slurred speech
- Poor coordination
- Disrupted sleep patterns
- Change in appetite
- Constricted pupils
- Problems with concentration or focus
- Impaired memory
- Poor judgment
Effects of Norco addiction
The side effects of Norco abuse can include the following:
- Strained family relationships
- Sexual dysfunction
- Memory impairment
- Heart problems
- Onset or worsening of mental health problems
- Problems at work or school
- Legal problems, including arrest and incarceration
- Social withdrawal and isolation
- Suicidal thoughts and actions
Norco addiction and dual diagnosis
Dual diagnosis is a clinical term that describes the presence of more than one mental or behavioral health disorder. If you struggle with Norco abuse, you may also have a heightened risk for developing certain other disorders, such as the following:
- Other substance use disorders
Many people who can benefit from dual diagnosis programming don’t realize they’re struggling with more than one disorder. This is one of the many reasons why it’s important to get care for Norco abuse at a center that can identify and address the full scope of your needs. Getting appropriate care for dual diagnosis can be an essential step toward successful long-term recovery.
Effects of Norco withdrawal and overdose
Effects of withdrawal: If you become dependent upon Norco, you will experience various uncomfortable symptoms if you try to limit or stop your Norco use. Common Norco withdrawal symptoms include:
- Dilated pupils
- Excessive sweating
- Muscle and bone pain
- Intense abdominal cramping
- Nausea, vomiting, and diarrhea
Effects of overdose: The following are signs that a person may have experienced a Norco overdose, and should receive immediate medical attention:
- Slurred speech
- Bluish tint near fingertips and lips
- Loss of consciousness
- Slow, shallow, or labored breathing
- Cold and clammy skin